Alert archive / California / Tornado Warnings in 2005

Tornado Warning 2, NWS Hanford, CA

May 9, 2005Fresno County, California

NWS Hanford, CA issued this tornado warning at May 9, 2005, 11:13 AM PDT for Fresno County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2005, 11:13 AM PDT (18:13 UTC)
Expired
May 9, 2005, 11:36 AM PDT
In force
23 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Fresno County, CA

The radar

The San Joaquin Valley radar (KHNX), 42 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 6.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS56 KHNX 091815
TORHNX
CAC019-091845-
/O.NEW.KHNX.TO.W.0002.050509T1813Z-050509T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1113 AM PDT MON MAY 9 2005

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA

* UNTIL 1145 AM PDT

* AT 1103 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CLOVIS 
  AVENUE AND HIWAY 99...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL CENTRAL FRESNO COUNTY AT 1130 AM PDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 3665 11973 3659 11963 3674 11948 3682 11961

$$

LG
1 follow-up statement
000 
WWUS56 KHNX 091836
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1137 AM PDT MON MAY 9 2005

CAC019-091847-
/O.CAN.KHNX.TO.W.0002.000000T0000Z-050509T1845Z/
FRESNO CA-
1137 AM PDT MON MAY 9 2005

...THE TORNADO WARNING FOR CENTRAL FRESNO COUNTY IS CANCELLED...

LAT...LON 3665 11973 3659 11963 3674 11948 3682 11961

$$

LG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at May 9, 9:08 AM PDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 9, 9:08 AM PDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
908 AM PDT MON MAY 9 2005

.UPDATE...FOR THE CENTRAL CALIFORNIA INTERIOR...RADAR LOOPS AND
SPOTTERS REPORT A FEW THUNDERSTORMS ALONG THE MADERA-FRESNO COUNTY
LINE...MOVING FROM NORTH OF FRESNO TO INTO THE FOOTHILLS. HAIL HAS
ALREADY BEEN REPORTED IN CLOVIS...AND A COUPLE OF LIGHTNING STRIKES
IN THE MADERA COUNTY FOOTHILLS.

THE 12Z WS-ETA HAD A SURFACE-BASED COMPUTED CAPE 500+ JOULES/KG
BULLS-EYE NORTHEAST OF FRESNO AT 15Z...WITH COMPUTED LIFTED INDEX
AROUND 0. CAPES ARE FORECAST TO INCREASE ONLY SLIGHTLY DURING THE
DAY...BUT CAPES AT OR ABOVE 500 JOULES/KG BECOME MORE WIDESPREAD
OVER THE EAST SIDE OF THE SAN JOAQUIN VALLEY AND OVER MERCED COUNTY
BY 00Z TUESDAY...WITH COMPUTED LIFTED INDEXES OF -3. THUS...EXPECT
THUNDERSTORM ACTIVITY TO BECOME MORE WIDESPREAD THROUGH THIS
AFTERNOON...WITH POTENTIALLY STRONG THUNDERSTORMS POSSIBLE OVER THE
NORTHERN PART OF THE HANFORD WARNING/FORECAST AREA.

NO FORECAST CHANGES PLANNED AT THIS TIME.

.FROM PREVIOUS DISCUSSION...

.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...UPPER LOW IS
SPINNING NEAR THE PACIFIC NORTHWEST COAST...WITH SEVERAL IMPULSES
ROTATING AROUND IT...ONE CURRENTLY MOVING OVER NORTHERN CALIFORNIA.
PRECIPITATION BAND WHICH MOVED ACROSS THE DISTRICT DURING THE
OVERNIGHT HOURS HAS BROKEN UP A BIT AND IS NOW AFFECTING THE
FOOTHILLS AND SIERRA ZONES WHILE ANOTHER AREA OF SCATTERED SHOWERS
IS MOVING IN FROM THE WEST. PRECIPITATION HAS STAYED MAINLY NORTH
OF KERN COUNTY WITH AMOUNTS GENERALLY AROUND 1/10 TO 1/4 INCH IN THE
VALLEY AND HIGHER AMOUNTS OVER THE HIGHER ELEVATIONS. SNOW LEVEL
REMAINS RATHER HIGH...AROUND 7000 TO 7500 FEET BUT WILL LOWER
SLIGHTLY THROUGH TONIGHT AS THE UPPER LOW TRACKS SLOWLY INLAND.
AREAS RECEIVING SNOW LOOK ON TRACK TO ACCUMULATE ADVISORY AMOUNTS
AND THE CURRENT SNOW ADVISORY FOR THE SIERRA ZONES REMAINS IN
EFFECT. MODELS ARE KEEPING BEST PRECIPITATION A LITTLE FARTHER NORTH
AND GENERALLY ENDING IT AFTER THIS EVENING OVER THE DISTRICT EXCEPT
FOR SOME SHOWERS OVER THE SIERRA NEVADA TUESDAY AND TUESDAY
EVENING. MODELS INDICATE BEST CHANCES FOR THUNDERSTORMS TODAY
REMAIN NORTH OF THE DISTRICT. WILL KEEP JUST SLIGHT CHANCES IN
FORECAST FOR TODAY. RIDGING BEGINS TO SET UP OVER THE REGION BEHIND
THE SLOWLY DEPARTING UPPER LOW WEDNESDAY BRINGING DRY AND WARMER
CONDITIONS...THOUGH TEMPERATURES SHOULD REMAIN A FEW DEGREES BELOW
CLIMO. THE PASSING TROUGH WILL BRING BREEZY TO LOCALLY WINDY
CONDITIONS OVER THE KERN DESERTS AND MOUNTAINS THROUGH TUESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...UPPER LEVEL RIDGING
REMAINS THE DOMINANT FEATURE OVER THE FA THROUGH THE PERIOD, WITH A
THERMAL TROUGH SETTING UP ACROSS THE CENTRAL VALLEY AT THE SURFACE.
THIS WILL BRING SHARPLY WARMER AFTERNOON TEMPS TO THE REGION ALONG
WITH MUCH LOWER RHS ALONG THE RIDGES WITH PREDOMINANT OFFSHORE FLOW.
MEDIUM RANGE SOLUTIONS DEPICT THE SURFACE PATTERN REVERTING BACK TO
ONSHORE BY THE WEEKEND AS THE RIDGE ALOFT BEGINS TO FLATTEN, BUT
WITH ONLY A FEW INTERMITTENT HIGH CLOUDS, TEMPS WILL REMAIN ABOVE
SEASONAL LEVELS.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY THROUGH 10 PM
     THIS EVENING FOR THE SOUTHERN SIERRA NEVADA NORTH OF KERN
     COUNTY.

&&

WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/

SANGER/JEB/BURGER
Hazardous weather outlook, May 9, 5:00 AM PDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
500 AM PDT MON MAY 9 2005

CAZ096-097-101200-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-TULARE COUNTY MOUNTAINS-
500 AM PDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA
NEVADA...AND THE TULARE COUNTY MOUNTAINS.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT UNTIL 10 PM THIS EVENING. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX/ FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ089>094-101200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS-
500 AM PDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY...AND THE ADJACENT FOOTHILLS.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE HEAVY RAINFALL...GUSTY
WINDS...FREQUENT LIGHTNING...AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ095-098-099-101200-
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
500 AM PDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE THE KERN COUNTY
MOUNTAINS...THE INDIAN WELLS VALLEY...AND THE SOUTHEASTERN
KERN COUNTY DESERT.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

JWM

Nearby

Tornado Warnings in California, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.